Nonischemic Cardiomyopathy in the Setting of Treatment With Ramucirumab and 5-FU
A 75-year-old Caucasian woman with past medical history significant for stage IV adenocarcinoma of the colon, diagnosed 4 years ago, and no prior history of hypertension or heart failure presented to the emergency department with shortness of breath on exertion for 3 days. She was just started on the sixth cycle of FOLFIRI (irinotecan, leucovorin, bolus, and infusional 5-fluorouracil [5-FU]) and ramucirumab a few days prior to that. During evaluation in the oncology clinic, she was noted to be in acute hypoxic respiratory failure. She was transferred to the emergency department. On physical examination, she was found to be hypertensive with a blood pressure of 200/60 mm Hg and tachycardic at 132 bpm with an O2 saturation of 88%. She was confused and lethargic on exam and in respiratory distress. An electrocardiogram showed sinus tachycardia and no ST segment or T wave changes or other abnormalities. Troponin was elevated at 0.04 ng/ml and pro-B-type natriuretic peptide was elevated at 8,563 pg/ml. Computed tomography angiography of the chest was negative for pulmonary embolism; however, the patient was found to have pulmonary edema and bilateral large pleural effusions. Noninvasive positive pressure ventilation was used to stabilize respiratory status, and intravenous diuretic and nitroglycerine were used to manage heart failure and hypertensive emergency. The patient gradually improved and was admitted to the cardiac intensive care unit.
A bedside transthoracic echocardiogram was performed and revealed normal left ventricular (LV) size, LV ejection fraction of 30% with global hypokinesis and moderate mitral regurgitation. Diuresis continued, and guideline-directed medical therapy including angiotensin-converting enzyme inhibitor, beta-blocker, and spironolactone was started. The patient's mental status improved, and her oxygen requirement decreased gradually. Left heart catheterization was performed, and no significant coronary artery disease was detected.
At the time of initial diagnosis of colorectal carcinoma 4 years ago, the patient received 2 cycles of adjuvant FOLFOX (bolus and infusional 5-FU, leucovorin, and oxaliplatin) chemotherapy. Oxaliplatin was subsequently discontinued due to severe neutropenia. She completed 10 cycles of infusional 5-FU without complications. One year ago, she was noted to have omental metastasis proven by biopsy as colorectal adenocarcinoma.
Since then she received 6 cycles of FOLFIRI and bevacizumab followed by leucovorin, bevacizumab, and infusional 5-FU, of which she received 16 cycles. She was then switched to irinotecan and bevacizumab, of which she completed 8 cycles.
Two months prior to the current admission, FOLFIRI and ramucirumab were initiated due to recurrent disease. Three days prior to admission, she was started on her sixth cycle of FOLFIRI and ramucirumab when she noticed worsening shortness of breath on exertion, orthopnea, and paroxysmal nocturnal dyspnea and was noted to be in acute pulmonary edema.
What is the most likely etiology of this patient's new onset cardiomyopathy?